Minnesota, 2011

Flood in Minnesota, April 30, 2011

April 30, 2011 · NWS ARX · 1 event in 1 county or zone

Additional heavy snows and rains across Minnesota in the middle of April, brought another round of flooding along the Mississippi River to portions of southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Additional heavy snows and rains across Minnesota in the middle of April, brought another round of flooding along the Mississippi River to portions of southeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 1:35 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 30, 1:35 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT SAT APR 30 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY

MAIN CONCERN WILL BE LINGERING RAIN CHANCES THIS EVENING...THEN
WINDY/COOLER CONDITIONS FOR SUNDAY BEHIND DEPARTING STORM SYSTEM.

WATER VAPOR/SURFACE ANALYSIS HAS DEEP/STACKED LOW OVER NORTHEASTERN
ND WITH OCCLUDED FRONT EXTENDING SOUTHEAST THROUGH EASTERN MN/IA.
RADAR SHOWS THE AREA MAINLY IN A VOID FOR NOW BETWEEN DEPARTING WARM
AIR ADVECTION SHRA AND PV/COLD CORE SHRA APPROACHING THE AREA FROM
THE WEST. OTHERWISE...TEMPERATURES ACROSS THE AREA RANGING FROM THE
MIDDLE 50S TO MID 60S.

30.12Z NCEP DETERMINISTIC NAM/GFS ALONG WITH THE 30.09Z SREF IN GOOD
AGREEMENT WITH THE UPPER LEVEL/SURFACE FEATURE THROUGH THE PERIOD.

FOR TONIGHT...WILL SEE A STRONG MID-LEVEL PV-ANOMALY ROTATE
EASTWARD THROUGH THE AREA THIS EVENING. LINE OF SHRA/EMBEDDED
THUNDERSTORM OR TWO WILL BE ASSOCIATED WITH THIS FEATURE AS IT
ROTATES THROUGH...SHOULD BE CLEAR OF THE AREA BY MIDNIGHT. CLEARING
SKIES WILL BE NOTED BEHIND THIS FEATURE AS STRONG SUBSIDENCE FILTERS
IN. PRESSURE GRADIENT WILL BE ON THE INCREASE ACROSS THE AREA AFTER
MIDNIGHT AS THE DEEP SURFACE LOW LIFTS NORTHEAST INTO WESTERN
ONTARIO. EXPECT WINDS TO PICK UP INTO THE 15-25 MPH RANGE WITH GUSTS
AROUND 30-35 MPH ACROSS THE HIGHER/OPEN AND WIND-PRONE AREAS OF
SOUTHEAST MN/NORTHEAST AFTER MIDNIGHT. MEANWHILE...ALSO EXPECTING TO
SEE STRATOCUMULUS TO SPREAD SOUTHEAST ACROSS THAT AREA TOWARD
MORNING AS COLD POOL ALOFT SPREADS IN BEHIND THE DEPARTING LOW.

FOR SUNDAY...VERY CHILLY 850MB TEMPERATURES ALOFT //AROUND -10C//
AND STRONG PRESSURE GRADIENT WILL PRODUCE COOL AND BLUSTERY
CONDITIONS ACROSS THE AREA. WILL ALSO SEE A GOOD AMOUNT OF
CUMULUS/STRATOCUMULUS AS WELL IN STEEP LOW LEVEL LAPSE RATE
ENVIRONMENT. OTHERWISE...EXPECT WIDESPREAD WEST WINDS IN THE 15 TO
30 MPH RANGE...WITH GUSTS AROUND 40 MPH BY MID MORNING AS MIXING
INCREASES THROUGH THE LOWEST 5KFT. HIGHS ARE EXPECTED TO TOP OFF
ONLY IN THE MID 40S ACROSS THE NORTH...TO PERHAPS A FEW MID 50S
ACROSS THE SOUTH...WHICH IS SOME 15 DEGREES BELOW SEASONAL NORMALS.

CLEARING SKIES WITH DIMINISHING WINDS ON TAP FOR SUNDAY NIGHT AS THE
LOW FILLS AND MOVES TOWARD HUDSON BAY. OVERNIGHT LOWS EXPECTED TO
DROP INTO THE LOWER/MID 30S.

HIGH PRESSURE BUILD INTO THE AREA ON MONDAY FOR MOSTLY SUNNY BUT
STILL RELATIVELY COOL CONDITIONS. AFTERNOON HIGHS SHOULD TOP OFF
ONCE AGAIN IN THE MID 40S ACROSS THE NORTH...TO THE MIDDLE 50S
ACROSS THE SOUTH. HIGH PRESSURE REMAINS IN CONTROL ACROSS THE REGION
THROUGH TUESDAY WITH HIGHS ON TUESDAY WARMING INTO THE MID 50S TO A
FEW LOWER 60S.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

30.12Z GFS/ECMWF IN REASONABLY DECENT AGREEMENT THROUGH THE LONG
TERM. MODELS BRING ANOTHER SIGNIFICANT MID-LEVEL TROUGH/CLOSED LOW
THROUGH THE NORTHERN PLAINS/UPPER MISSISSIPPI RIVER/ AND GREAT LAKES
REGIONS TUESDAY NIGHT THROUGH FRIDAY. THIS WILL GIVE THE AREA AN
EXTENDED PERIOD OF SHOWER CHANCES. NOT NOTICING MUCH IN THE WAY OF
CAPE TO SUPPORT THUNDERSTORM ACTIVITY. APPEARS BETTER CHANCES FOR
THUNDER WOULD BE WEDNESDAY NIGHT INTO THURSDAY AS THE COLDEST AIR
ALOFT DRIFTS ACROSS THE REGION FOR STEEPEST LAPSE RATES. MODELS THEN
DIVERGE A BIT MORE FOR FRIDAY NIGHT INTO SATURDAY. THE ECMWF SHOWS A
PRETTY VIGOROUS SURFACE LOW MOVING OUT OF THE PLAINS WITH A WARM
FRONT PUSHING INTO THE AREA WHEREAS THE GFS SHOW GENERAL RIDGING
INTO THE AREA. WILL MEET IN THE MIDDLE WITH CONTINUED SMALLER SHOWER
CHANCES. OTHERWISE...TEMPERATURE TREND STAYS ON SLIGHTLY BELOW
NORMAL TRACK TROUGH THE PERIOD WITH HIGHS GENERALLY IN THE LOWER/MID
60S.

&&

.AVIATION...TONIGHT THROUGH SUNDAY

A STRONG TROUGH WILL MOVE EAST ACROSS THE AREA LATE THIS AFTERNOON
AND EVENING. IN THE WAKE OF THIS TROUGH...THERE WILL BE A STRONG
PRESSURE GRADIENT. THIS WILL RESULT IN SUSTAINED WEST WINDS OF 15 TO
25 KNOTS AND WIND GUSTS UP TO 35 KNOTS TONIGHT THROUGH SUNDAY. ALONG
THE ASSOCIATED TROUGH/COLD FRONT THERE WILL BE A BRIEF PERIOD OF
MVFR CEILINGS.  THIS AREA IS CURRENTLY MOVING THROUGH KRST...AND IT
WILL BE GOING THROUGH KLSE AROUND 30.22Z.

MEANWHILE...THE STRONG SUBSIDENCE WILL ALLOW SKIES TO CLEAR OUT LATE
THIS AFTERNOON ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND
ACROSS WESTERN WISCONSIN THIS EVENING. WRAP AROUND LOW LEVEL
MOISTURE WILL MOVE INTO THE AREA AFTER 01.08Z.  THIS MOISTURE WILL
LOWER CEILINGS INTO THE 2 TO 3KFT RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION...BOYNE
Hazardous weather outlook, Apr 30, 1:50 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT APR 30 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
250 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WATER LEVELS WILL REMAIN STEADY OR SLOWLY RISE AND MINOR FLOODING
WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER.

A FEW THUNDERSTORMS ARE EXPECTED ACROSS THE REGION INTO THIS EVENING
AS A COLD FRONT MOVES THROUGH. LIGHTNING WILL BE THE MAIN HAZARD FROM
ANY STORMS THAT DO DEVELOP.

GUSTY WEST WINDS WILL DEVELOP TONIGHT ACROSS THE OPEN AND
WIND-PRONE AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. EXPECT
WINDS IN THE 15 TO 25 MPH RANGE WITH GUSTS AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS OF 15 TO 30 MPH WITH GUSTS APPROACHING 40 MPH WILL
OCCUR ACROSS THE ENTIRE AREA SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.
HOWEVER...IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE
POSSIBLE WITH ANY OF THESE STORMS.

MINOR FLOODING OR NEAR BANK-FULL WATER LEVELS WILL REMAIN A CONCERN
ALONG THE MISSISSIPPI RIVER INTO EARLY MAY. THOSE WITH INTERESTS
ALONG THE MISSISSIPPI SHOULD MONITOR THE LATEST RIVER STATEMENTS AND
FLOOD FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY INTO TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/HALBACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wabasha

When
April 30, 2:50 PM CST to 11:59 PM CST
Where
Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.406, -92.084

Heavy snow and rain that fell across the central portions of Minnesota in the middle part of April, brought a second round of flooding along the Mississippi River to the Wabasha area. The river went above the flood stage on the 30th and remained in flood into early May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297104.